Translator Disclaimer
November 2011 Predicting the ultimate supremum of a stable Lévy process with no negative jumps
Violetta Bernyk, Robert C. Dalang, Goran Peskir
Ann. Probab. 39(6): 2385-2423 (November 2011). DOI: 10.1214/10-AOP598

Abstract

Given a stable Lévy process X = (Xt)0≤tT of index α ∈ (1, 2) with no negative jumps, and letting St = sup0≤st Xs denote its running supremum for t ∈ [0, T], we consider the optimal prediction problem $$V = \inf_{0≤τ≤T}\mathsf  E(S_T − X_τ)^p, $$ where the infimum is taken over all stopping times τ of X, and the error parameter p ∈ (1, α) is given and fixed. Reducing the optimal prediction problem to a fractional free-boundary problem of Riemann–Liouville type, and finding an explicit solution to the latter, we show that there exists α ∈ (1, 2) (equal to 1.57 approximately) and a strictly increasing function p : (α, 2) → (1, 2) satisfying p(α+) = 1, p(2−) = 2 and p(α) < α for α ∈ (α, 2) such that for every α ∈ (α, 2) and p ∈ (1, p(α)) the following stopping time is optimal $$τ_∗ = \inf\{t ∈ [0, T] : S_t − X_t ≥ z_∗(T − t)^{1/α}\},$$ where z ∈ (0, ∞) is the unique root to a transcendental equation (with parameters α and p). Moreover, if either α ∈ (1, α) or p ∈ (p(α), α) then it is not optimal to stop at t ∈ [0, T) when StXt is sufficiently large. The existence of the breakdown points α and p(α) stands in sharp contrast with the Brownian motion case (formally corresponding to α = 2), and the phenomenon itself may be attributed to the interplay between the jump structure (admitting a transition from lighter to heavier tails) and the individual preferences (represented by the error parameter p).

Citation

Download Citation

Violetta Bernyk. Robert C. Dalang. Goran Peskir. "Predicting the ultimate supremum of a stable Lévy process with no negative jumps." Ann. Probab. 39 (6) 2385 - 2423, November 2011. https://doi.org/10.1214/10-AOP598

Information

Published: November 2011
First available in Project Euclid: 17 November 2011

zbMATH: 1235.60036
MathSciNet: MR2932671
Digital Object Identifier: 10.1214/10-AOP598

Subjects:
Primary: 45J05, 60G40, 60J75
Secondary: 26A33, 47G20, 60G25

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
39 PAGES


SHARE
Vol.39 • No. 6 • November 2011
Back to Top